Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 23, 2002, 4:21 PM CST for Johnston County, Marshall County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2002, 4:21 PM CST (22:21 UTC)
- Expired
- Jan 23, 2002, 4:45 PM CST
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Johnston County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 139 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 2:30 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 232221
SVROKC
OKC069-095-232245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CST WED JAN 23 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
NORTHERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 445 PM CST
* AT 420 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
MILES SOUTHWEST OF MANNSVILLE...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE MADILL...MANNSVILLE...OAKLAND...
RAVIA...RUSSETT AND TISHOMINGO
HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3408 9698 3401 9694 3407 9673 3420 9653
3434 9671 3418 9692
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 2:30 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jan 23, 2:30 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CST WED JAN 23 2002 A POCKET OF LOW LEVEL /850 MB/ MOISTURE DETECTED ON THE 12Z MIDLAND SOUNDING HAS MADE THINGS INTERESTING AS IT MOVED INTO MY SOUTHWEST ZONES THIS MORNING AND HELPED TO DEVELOP THUNDERSTORMS. LOW LEVEL WINDS ARE VEERING ACCORDING TO THE LOCAL WIND PROFILERS AND THE SURFACE COLD FRONT CURRENTLY EXTENDS FROM NEAR HOLDENVILLE TO NEAR WICHITA FALLS AND IS SLOWLY MOVING SOUTHEAST. THESE FACTORS SHOULD CONTINUE TO PUSH THE MAIN THUNDERSTORM THREAT TO THE EAST AS TIME PROGRESSES. LOW LEVEL DRY CONSIDERABLY TONIGHT FROM THE NORTH WITH FROPA... BUT MODELS SHOW MID LEVEL MOISTURE AND LIFT TONIGHT AND TOMORROW SO WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS SOUTH TOMORROW AND LINGERING SOUTHEAST INTO THE THIRD PERIOD UNTIL UPPER TROF FINALLY MOVES TO THE EAST OF THE AREA. FRIDAY THROUGH THE WEEKEND WILL SHOW A WARMING TREND. ANOTHER WAVE APPROACHES THE AREA AND BRINGS THE NEXT CHANCE OF PRECIPITATION ON TUESDAY/WEDNESDAY. WITH ACTIVE WEATHER... ZONES MAY BE SLIGHTLY DELAYED. ...SPEG. PRELIM NUMBERS... OKC 31 44 25 53 2100 GAG 22 43 18 55 1100 PNC 28 44 23 54 2000 HBR 28 45 23 55 1100 SPS 34 47 26 57 2210 DUA 37 46 30 55 4321 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jan 23, 12:11 PM CST, 4 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-232000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1211 PM CST WED JAN 23 2002 ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF INTERSTATE 44. A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE TO UNUSUALLY STRONG INSTABILITY FOR JANUARY. LOW FREEZING LEVELS WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN THREE FOURTHS OF AN INCH IN DIAMETER. THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA AND DURANT. CMS
Local storm report, Jan 23, 2:16 PM CST, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CST WED JAN 23 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0208 PM LEHIGH OK .88 INCH HAIL
01/23/02 COAL NICKEL SIZE HAIL HWY 75 BY
COOP OBSVRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:20 PM CST | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jan 23, 1:45 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal | 30 min |
| Jan 23, 2:15 PM CST | Severe Thunderstorm Warning | OUN | Atoka | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.